News & Politics » Letters

Prozac Cons

by

comment

To the editors:

I read with interest David Futrelle's article about depression in the January 28 issue and basically agree with his premise that depression needs to be recognized as a medical disease. However, I was concerned that the article was too much of a commercial for Prozac, and that is a disservice to your readership.

I had a brief experience with Prozac and have several close friends who have used the drug. For all of us there were significant negative side effects. In my case, Prozac took away all the sharp edges of life--not only depression but pleasurable experiences as well. The effect was most noticeable in the areas of sex drive and sexual pleasure, but even life's small joys--sunsets, the laughter of children, a Michael Jordan breakaway dunk--no longer provided exhilaration.

This was not an acceptable trade-off for me. I ceased the use of Prozac, and did exactly what Futrelle says does not work--I became determined to "snap out of it," and did so.

Even more disconcerting than the drug was my experience with members of the psychiatric profession. Clearly my case was a mild one, but the two people I dealt with assured me that I exhibited all the symptoms of classic depression and would probably commit suicide in a few months unless I stuck with the Prozac program. They were eager to create for me a dependence on the drug and, by extension, the people who write the prescriptions for it. It was eerily similar to the experience I once had when I inquired into Scientology.

Certainly there are more severe cases like Futrelle's where Prozac can and does help, but people should be aware that a powerful drug with unknown short and long term effects is being dispensed as if it were Tylenol.

I do not mean to criticize Futrelle's article, but only to provide a balancing viewpoint. I am pleased that he is trying to remove the stigma from Prozac users. Unfortunately, that stigma still exists at my place of employment, and I must regrettably sign this . . .

Anonymous

Add a comment